South Dakota, 2016

Wildfire in South Dakota, November 5, 2016

November 5, 2016 · NWS ABR · 1 event in 1 county or zone

Very warm, dry, and breezy conditions contributed to a wildfire five miles northeast of Reliance. This fire developed due to a spark from a car fire on November 3rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Very warm, dry, and breezy conditions contributed to a wildfire five miles northeast of Reliance. This fire developed due to a spark from a car fire on November 3rd. The fire burned 750 acres or almost a full square mile. It started around 2 pm and was not completely put out until 10 pm. Fifty firefighters from seven fire departments along with several farmers helped extinguish the fire. Some structures were threatened. The fire did force the closure of a 3-mile stretch of South Dakota Highway 47 for over five hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 5, 11:38 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Nov 5, 11:38 AM CST, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1238 PM CDT Sat Nov 5 2016

.UPDATE...
Issued at 1238 PM CDT Sat Nov 5 2016

18z aviation discussion updated below.

UPDATE Issued at 1032 AM CDT Sat Nov 5 2016

The current forecast looks good. No changes planned at this time.

&&

.SHORT TERM...(Today through Monday)
Issued at 334 AM CDT Sat Nov 5 2016

Temperatures aloft have changed little, with the core of warmest air
continuing to spread east. Thus, most of the forecast area will see
temperatures top out a few degrees higher than what occurred Friday.
The biggest difference will be in the eastern forecast area where
mixed down temperatures are closer to mid 70s.

A cut off low continues to be the only real weather system this
period as it gets re-integrated into the westerlies. Profiles are
rather pathetic and there isn't much for omega or MUCAPE. Will also
have to contend with a dry/warm subcloud layer. Thus, anticipate
little more than sprinkles. Surface trof passage will result in a
tad cooler 850/925mb air mass, but still well above average for this
time of year. Lowest readings are only +6C at 925mb and +4C at 850mb
by 00Z Tuesday, which alone would be mild if not in comparison to
one of the warmest first weeks in November.

.LONG TERM...(Tuesday through Friday)
Issued at 334 AM CDT Sat Nov 5 2016

Upper ridging, with 570s heights, will dominate the extended period.
With high pressure also at the surface, mixing will be limited.
However, temperatures under the ridge will still soar to 15 to 20
degrees warmer than average each day. Dry conditions are expected
into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1238 PM CDT Sat Nov 5 2016

Mainly VFR conditions will prevail across the area today through
Sunday morning. Some lower stratus clouds will be moving up into the
area from the south on Sunday morning with some MVFR ceilings
possible.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Connelly
LONG TERM...Wise
AVIATION...Mohr
Hazardous weather outlook, Nov 5, 2:07 AM CST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
307 AM CDT SAT NOV 5 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060815-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
307 AM CDT SAT NOV 5 2016 /207 AM MDT SAT NOV 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lyman

When
November 5, 2:00 PM CST to 10:00 PM CST
Where
Lyman forecast zone
Reported by
Newspaper
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668090.